image concept of businessman about to enter a maze
  1. Home
  2.  → 
  3. Catastrophic Personal Injuries
  4.  → SJS and TEN: What everybody should know

SJS and TEN: What everybody should know

On Behalf of | Sep 15, 2021 | Catastrophic Personal Injuries

Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are two of the most serious adverse drug reactions someone can have — and they’re both devastating. Many patients don’t survive. Those who do often have their lives irrevocably altered.

Unfortunately, these conditions are often caused by negligence on the part of drug manufacturers, pharmacists and physicians. The patient’s health can also be damaged further by the failure of medical professionals to act quickly once the condition develops.

How these conditions are alike and yet different

Essentially, they’re the same condition in varying degrees. In both cases, SJS and TEN cause:

  • Fever, body aches and a general malaise
  • Blisters and sores on the victim’s mouth, nose and mucous membranes
  • A flat, red rash that can spread very quickly
  • Skin that peels off in sheets, leaving large areas underneath exposed
  • Intense, burning pain all over the affected areas

The only difference between the two conditions is that SJS affects less than 10% of the body, while TEN affects more than 30% of the body. (Cases in between are known as “overlap” cases.) In addition, the survival rate for TEN is much lower than SJS — often because the patient ends up with internal peeling on their organs or sepsis from infection in their open wounds.

Patients who survive may be left with permanent damage to their internal organs, eyes, throat and more. They may have to undergo amputations.

What causes SJS and TEN?

Most of the time, they are caused by a drug reaction. The problem is that some very common drugs are the culprits, including antibiotics, sulfas, epilepsy and migraine drugs and over-the-counter medications like ibuprofen.

The problem is that sometimes drug manufacturers put drugs on the market without sufficient “black box” warnings that tell doctors and patients the risks. Therefore, patients fail to recognize the symptoms when they first get what they think is a mere “rash.” Patients may suddenly develop this reaction even to drugs that they’ve been safely using for years.

Even worse, hospitals frequently mistake the beginning stages of TEN as a simple allergic reaction, so they fail to take appropriate action early enough to stop the condition from spreading.

The consequences of SJS and TEN can be catastrophic. If you’re a survivor, find out more about your legal options.